Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 22, 2004, 9:29 PM EDT for Greene County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 9:29 PM EDT (01:29 UTC)
- Expired
- May 22, 2004, 11:00 PM EDT
- In force
- 91 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Greene County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 230131 FFWMHX NCC079-230300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 929 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1100 PM EDT * AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR LIZZIE...OR ABOUT 6 MILES NORTH OF SNOW HILL. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... SNOW HILL AROUND 1000 PM EDT... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3542 7769 3547 7756 3563 7772 3553 7782 $$ 5
1 follow-up statement
000 WGUS72 KMHX 230236 FFSMHX NCC079-230300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1034 PM EDT SAT MAY 22 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM EDT FOR GREENE COUNTY... AT 1029 PM EDT...MOST OF THE RAIN WAS ENDING ACROSS GREENE COUNTY...HOWEVER SOME ROADS WERE STILL FLOODED NEAR WALSTONBURG. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3542 7769 3547 7756 3563 7772 3553 7782 $$ 5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:15 PM EDT, 14 minutes earlier.
Area forecast discussion, May 22, 9:15 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 915 PM EDT SAT MAY 22 2004 .CURRENT WX...CURRENT RADAR AND SATTELLITE IMAGERY SHOWS A CLUSTER OF HEAVY SHOWER AND THUNDERSTORMS ACROSS PARTS OF PITT...MARTIN...WASHINGTON...AND TYRRELL COUNTIES...WITH THE HEAVIEST RAIN CENTERED ACROSS GREEN AND PITT COUNTIES. RADAR ESTIMATES BETWEEN 6 AND 8 INCHES OF PRECIP HAS ALREADY FALLEN ACROSS PARTS OF PITT COUNTY AS OF 9 PM. THESE SHOWERS ARE LIKELY TO GRADUALLY DIMINISH IN STRENGTH OVER THE NEXT COUPLE OF HOURS...THOUGH PONDING ON ROADWAYS AND FAST RISING STREAMS COULD CONTINUE OVER THE NEXT SEVERAL HOURS. .UPDATE...WILL UPDATE FCST FOR OVERNIGHT WORDING WILL PRECIPITATION EXPECTED TO TAPER OFF AFTER MIDNIGHT. OTHERWISE NO MAJOR CHANGES TO PREV FCST. .MARINE...S TO SW WINDS PREVAIL ACROSS THE MARINE AREA. SEAS ARE RUNNING 4 TO 5 FT...LOWER NEAR SHORE. CURRENT FCST IS TRACK...WITH ONLY MINOR CHANGES PLANNED. .AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE MOST PART. VISIBILITIES AND CEILINGS COULD DECREASE IN AREAS OF SHOWERS OR THUNDERSTORMS THIS EVENING AND AGAIN SUN AFTN...ESPECIALLY OVER OUR NORTHERN COUNTIES. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. RF/RAP/SJ
Hazardous weather outlook, May 22, 5:38 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 AM EDT SAT MAY 22 2004 NCZ029-044>047-079>081-090>095-098-103-104-230937- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 538 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
In the hours before
Special weather statement, May 22, 4:34 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 434 PM EDT SAT MAY 22 2004 NCZ029-045-046-080-081-222145- BEAUFORT NC-MAINLAND HYDE NC-MARTIN NC-TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...BELHAVEN...COLUMBIA...ENGELHARD... PLYMOUTH...SWANQUARTER...WASHINGTON AND WILLIAMSTON 434 PM EDT SAT MAY 22 2004 THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS WILL CONTINUE OVER PARTS OF NORTHEAST NORTH CAROLINA. AREAS BETWEEN WILLIAMSTON AND ENGELHARD WILL HAVE THE BEST CHANCE OF THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES WILL PRODUCE PONDING ON ROADS AND MINOR FLOODING OF LOW LYING AREAS. WINDS TO 45 MPH AND DANGEROUS LIGHTNING ARE ALSO LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 22, 5:51 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 551 PM EDT SAT MAY 22 2004 NCZ029-044-045-079-080-222300- BEAUFORT NC-GREENE NC-MARTIN NC-PITT NC-WASHINGTON NC- INCLUDING THE CITIES OF...BELHAVEN...GREENVILLE...PLYMOUTH... SNOW HILL...WASHINGTON AND WILLIAMSTON 551 PM EDT SAT MAY 22 2004 THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING WILL CONTINUE OVER THE NORTHERN PARTS OF THE AREA. LOCATIONS NORTH OF A LINE FROM SNOW HILL TO PAMLICO BEACH WILL HAVE THE BEST CHANCE OF THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES WILL BE LIKELY IN SPOTS...WITH MINOR FLOODING OF LOW LYING AREAS POSSIBLE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE. THESE STORMS ARE PRODUCING FREQUENT LIGHTNING...STAY INDOORS AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 22, 7:11 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL GREENVILLE 35.60N 77.37W
05/22/2004 0.75 INCH PITT NC COUNTY OFFICIAL
&&
RFLocal storm report, May 22, 7:21 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 5 E GREENVILLE 35.60N 77.29W
05/22/2004 0.75 INCH PITT NC LAW ENFORCEMENT
0652 PM HAIL 5 E GREENVILLE 35.60N 77.29W
05/22/2004 0.75 INCH PITT NC LAW ENFORCEMENT
&&
AWIPSUSRLocal storm report, May 22, 7:21 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 5 E GREENVILLE 35.60N 77.29W
05/22/2004 0.75 INCH PITT NC LAW ENFORCEMENT
&&
RAPLocal storm report, May 22, 9:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL FARMVILLE 35.59N 77.59W
05/22/2004 0.75 INCH PITT NC COUNTY OFFICIAL
&&
RFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:29 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 31 min |
| May 22, 8:47 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 43 min |
| May 22, 9:00 PM EDT | Flash Flood Warning | MHX | Pitt | 2 hr |
| May 22, 11:00 PM EDT | Flash Flood Warning | MHX | Pitt | 3 hr |
| May 23, 4:48 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 38 min |
| May 23, 4:54 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 36 min |
| May 23, 5:11 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 34 min |
| May 23, 5:25 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 50 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 33 min |
| May 23, 5:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 42 min |
| May 23, 5:53 PM EDT | Flash Flood Warning | MHX | Pitt | 97 min |
| May 23, 6:00 PM EDT | Flash Flood Warning | MHX | Lenoir | 90 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 38 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.